The Village Practice

The Village Practice

115 Isledon Road, London, N7 7JJ

Current time is 14:22 - Sorry, we're closed

NHS

Telephone: 020 7700 6464

Fax: Please note we no longer accept faxes

nclccg.thevillagepractice@nhs.net

Long term use of a Proton Pump Inhibitor

What are the possible risks from long-term use of a PPI?

  • Increased risk of serious stomach infections including Clostridium difficile
  • Increased risk of bone fractures
  • Decreased absorption of nutrients including magnesium, calcium, and vitamins
  • Reduce the effectiveness of other medicines you may take including medicines used to prevent heart attack and stroke
  • May increase risk of kidney disease, pneumonia, dementia and certain cancers – more research is being done on all these possible links.

Always speak to your GP or pharmacist before stopping prescribed medicines. PPIs should be reduced slowly to minimise rebound symptoms. If you have a history of stomach ulcers or bleeding, or have severe symptoms it is likely that continuing your PPI is the best option – your GP can help you to make this decision.

For information on what you can do to help with heartburn and indigestion yourself, see our Self Care and Common Conditions section of the website for some useful links.